Recently my daughter was started on a statin drug as her cholesterol is high. Since starting on that drug, we have had a tough time controlling her sugars (high). Her doc says the drug (Atorvastatin) will not affect bg. Has anyone been placed on a statin drug noticed a difficulty with bg control?
I haven't noticed but I tend to run high anyhow. Recently there was a study though that did find that statins do indeed cause elevated blood sugars. It was on the news recently and I gave serious thought to asking my dr to take me off. I'm not on it because of high cholesterol but because there was another study that said the lower the cholesterol the better in high risk groups.
I dont know if this was the study that was cited or not, but here is a link I just pulled up on google. http://www.ncbi.nlm.nih.gov/pubmed/19188844
Here is a more recent article: http://www.peoplespharmacy.com/2012/03/05/simvastatin-side-effects-...
Thanks for your quick reply. I just read the sites that you gave to me and i am going to take that info to my daughter's doc. I took her off of the statin drug three days ago and her sugars have returned to a normal range so I am convinced that the drug is causing her issues
I was on Lipitor 80 mg and I was in serious trouble. I have been diabetic T2 since 1995. I have many issues.One thing statins do is, it prevents your body from producing Co-Q10 which kind of acts like thyroid. It regulates the heart. I was soooo tired all the time, plus I have fibromyalgia. On thyroid medication , anti depressants. As of this month I only take 10mg Crestor and have no cholesteral problem I suspect that I am celiac so I have gone on the diet and so much has changed. No anti-depressants,coming off meds like crazy,but the doctor said I should stay on the Crestor, until my A1c is under 7 And of course it was always something I was doing wrong that my bs was high. Some times I really dislike the medical profession. Everyone has different guidelines and lets you know how yours is SO WRONG and that is why you are out of whack.. With the guidance and help of God Almighty, we are figuring this out together. NO Thanks to the profession.
I think they have a place and certainly I would consult a dr if your cholesterol is high. I think I may stop myself and just give it 3 mths and see if my A1c comes down. High cholesterol is a dangerous thing too though, especially when you are in a high risk group (diabetic). I dont think there is any "good" option. I am on enough meds though that it would be nice to have one less thing to take and just see what happens. Or I may print the links that I posted and have my dr read them and we can come to some sort of agreement. I know that its a case though, like an ace inhibitor (which I've never taken) that after so many years, they put you on it just as a standard practice. If only I could have the option of not taking the others that dont seem to be working anyhow, but that's for a whole different post ;) BJ
Hi Cindy ...there are quite a few discussions on Statins , maybe helpful ??; if you click on top row Forum , then add statin in the place provided , left top ..all forums from way back to recent are available for viewing
From a recent report on the CDA website
• Statin therapy has been associated with a small increased risk of new onset diabetes or a small rise in glucose levels.
• Statins have been proven to significantly reduce the risk of major cardiovascular events.
• The benefit of statin therapy in reducing cardiovascular events outweighs the small risk of worsening glycemia or new onset diabetes.